New research suggests that elderly individuals who are prescribed cholinesterase inhibitors for dementia may be at an increased risk for dangerous weight loss. While the researchers note that further study is necessary, patients, their family members, and physicians alike should be aware of this newly-identified risk.
What is Dementia?
Dementia describes a group of symptoms that affect a person’s social abilities, language, judgment, memory, and other cognitive functions. It is most common among older adults, and can have symptoms ranging from disorientation to paranoia and hallucinations. There are several forms of dementia and related disorders, including:
- Alzheimer’s disease
- Vascular dementia
- Lewy body dementia
- Huntington’s disease
- Parkinson’s disease
Approximately one in six Americans over the age of 80 suffer from Alzheimer’s disease or some other form of dementia.
What is a Cholinesterase Inhibitor?
A cholinesterase inhibitor, or anti-cholinesterase, is a drug that counteracts the effects of cholinesterase enzymes in the brain. These enzymes impact the brain’s synapses, and can lead to symptoms commonly associated with dementia. As a result, cholinesterase inhibitors are commonly prescribed as a treatment for Alzheimer’s disease and other forms of dementia.
How are Cholinesterase Inhibitors Linked to Dangerous Weight Loss among Dementia Patients?
A study published in August 2015 found that patients who were prescribed cholinesterase inhibitors experienced dangerous weight loss at a rate that was 6.5 percent higher than the rate experienced by dementia patients who were prescribed other medications. The study defined “dangerous” weight loss as loss of 10 or more pounds over a 12-month period.
Roughly five percent of all dementia patients assessed during the study lost 10 or more pounds over the course of a year on cholinesterase inhibitors.
Significant weight loss can be extremely dangerous for individuals suffering from dementia. It is linked to increased mortality as well as an increased likelihood that the patient will experience:
- Decline in cognitive and motor function
- Reduced quality of life
These outcomes can lead to additional health risks, making it all the more important that all dementia patients – whether or not prescribed cholinesterase inhibitors – be monitored for dangerous weight loss.
What Should I do if My Elderly Family Member has Experienced Significant Weight Loss?
If an elderly loved one suffering from dementia has experienced significant weight loss, you should seek medical treatment right away. If your loved one is taking a cholinesterase inhibitor or any other medication, you should let the doctor know, as they may advise an alternate method of treatment. You should also speak with an attorney. If a medication is to blame for your loved one’s condition, you may have a claim for a defective drug or medical malpractice.